How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Health
Satisfied Customers: 28461
Experience:  MD
23744323
Type Your Health Question Here...
Dr Basu is online now
A new question is answered every 9 seconds

Used to have skipped beats once every 3-4 months since 18 (since

This answer was rated:

Used to have skipped beats once every 3-4 months since 18 (since then was always classified as emotionally-based). But over past week skipped beats were happening for two days every other minute, or 1-10 minutes, so I was given a choice between two meds, diltiazem and atenolol. Have done bicycle test in 2009 and echo in 2009 and March 2013. Nothing wrong from these tests. Several EKGs have never documented PVC until this week. Still I am being told that is benign. Diltiazem at 30mg 4x daily no effect, upped it yesterday to 60mg 3x with doctor consent. A little better but when I went on stationary bike for 10 min at home was feeling skipped beats more frequently than when at rest. Most of time experience them at solar plexus. I also feel it when eating or going to restroom. Have a lot of gas. Also, I have very tense abdomen due to pulling it in involuntarily (became aware of this since 99) and it seems to always provoke the skipped beat. Next step is the monitor for 30 days and either meds or ablation. One cardio doc says I am too young for ablation. Not sure what to do, stay on meds or go with ablation procedure or find out first if some sort of organ positioning or other organs are causing the PVCs, if this makes any sense at all medically.

mysticdoc :

The views expressed by me are for educational purposes only and do not establish a doctor patient relationship.

mysticdoc :

Hi there,


I am Mysticdoc, experienced Internal Medicine Specialist.


I am here to help you with your concerns.

mysticdoc :

PVCs can be caused by the other causes like potassium and magnesium deficiency.

mysticdoc :

Hyperthyroidism is another possibility.

mysticdoc :

Hypercalcemia or excess calcium is another possibility.

mysticdoc :

These possibilities can be checked by the blood tests.

mysticdoc :

Potassium and magnesium supplements can be used commonly.

mysticdoc :

Besides these conditions, the problem likely lies in your heart due to the abnormal conduction pathways or abnormal focus of impulse generation.

mysticdoc :

Electrophysiology tests can identify these abnormal areas and may be considered for ablation.

Customer:

They ran enzymes and potassium, nothing wrong, thyroid is fine too

mysticdoc :

ok

mysticdoc :

then this is likely heart related.

Customer:

how about stomach

Customer:

can it cause this

mysticdoc :

unlikely --sometimes acid reflux and gas problem can cause this.

Customer:

I always experience a lot of gas, and heartburn occasionally and there is the issue when I always find myself pulling abdomen in that increases them. Can this kind of pull somehow misaligned something?

mysticdoc :

these problems can be addressed with diet modification, PPI like omeprazole and simethicone.

mysticdoc :

No abdominal pull will not affect the heart position.

mysticdoc :

But gas and reflux can cause pvc's as well.

Customer:

The relation between pull and skipped beat is always there, however.

Customer:

Am I too young for ablation? Also, is atenolol better than diltiazem for PVC?

mysticdoc :

good question

mysticdoc :

sometimes switching to atenolol or another betablocker called sotalol can be successful.

mysticdoc :

There is no age restriction for ablation.

mysticdoc :

The indication of ablation is there when medications fail.

Customer:

How dangerous is this ablation, really?

mysticdoc :

Usually a very safe procedure.

mysticdoc :

The complications can be bleeding, infection, puncture to the heart, blood clot

mysticdoc :

but the risk is around 1%

Customer:

That is low but still a mess. Am I going to need drugs after this? Plus I am reading may cause other arrhythmias after procedure

mysticdoc :

yes that is a possibility and also very low risk however.

mysticdoc :

Medications are not needed after successful ablation procedure.

Customer:

Ok, it seems I have to flip a coin and hope for the best. Thanks for the answers

mysticdoc :

the odds are better than flipping the coin however.

mysticdoc :

And in most cases, we see successful resolution after ablation (over 90% cases).

mysticdoc :

Best wishes,


Please rate the chat Good or Excellent, if you are satisfied with our conversation and do not have any further question, so that I get rewarded for my time & effort. Thank you!


Please bookmark my profile for asking further questions!
This is the link to my profile:
http://www.justanswer.com/medical/expert-mysticdoc/

Dr Basu and 8 other Health Specialists are ready to help you